Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 6, 1998Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 4:20 AM CDT for Comanche County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 4:20 AM CDT (09:20 UTC)
Expired
May 6, 1998, 5:10 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

What was reported inside it

TimeReportWhereRemark
May 6, 4:42 AM CDTHail 1Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 060920 RRA
SVRDDC
KSC033-061010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 510 AM CDT

* AT 418 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES WEST OF PROTECTION MOVING SOUTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  PROTECTION                   BY 430 AM CDT
  LAKE COLDWATER               BY 440 AM CDT
  COLDWATER                    BY 440 AM CDT
  INTERSECTION OF H160/183/1   BY 445 AM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROAxDS.

MCCAMMON/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 AM CDT, 25 minutes earlier.

Area forecast discussion, May 6, 3:55 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED MAY 06 1998

2ND NIGHT IN A ROW OF BUSY SEVERE ACTIVITY.  WATCH 290 EXPIRED AT
06Z...THEN MONSTER SUPER CELL HAS MARCHED ACROSS ABOUT NW 1/3RD OF
CWA.  HAIL UP TO 1 INCH COMMON WITH THIS CELL.

BIGGEST CHALLENGE TO FORECAST IS WHEN THREAT OF CONVECTION
DECREASES.  07Z SURFACE MAP SHOWING STATIONARY FRONT DRAPING FROM
NEAR MCI TO BETWEEN P28 AND PNC...THEN ARCS BACK WEST TO JUST N OF
CAO...THEN N TO LEE SIDE OF ROCKIES.  UPPER PROFILE SHOWED PLENTY
OF BUOYANT ENERGY...WITH 4000-5000 J/KG AT DDC 6/00Z SOUNDING.
HOWEVER...THE AIRMASS TO SOUTH OF FRONT SEEMS LESS UNSTABLE AS LOW
LEVEL IS WARMER AND COLD AIR DOES NOT EXTEND S INTO OKLAHOMA VERY
FAR.

ETA SEEMS TO BE BEST MODEL.  WILL FOLLOW FRHETA FOR MOST PART...THIS
WILL BE HIGHER THAN FWC POP GUIDANCE.  FAN SEEMS A BIT HIGH TONIGHT
ON POPS.  FOR TEMP GUIDANCE...WILL GO SLIGHTLY BELOW BOTH FWC AND
FAN.

.DDC...NONE.

DDC 076/053 076/048 068 542
GCK 073/050 073/046 068 342
EHA 073/049 074/046 069 342
LBL 074/050 074/047 070 342
HYS 074/051 073/046 067 544
P28 078/057 077/050 071 343

BURKE

In the hours before

Special weather statement, May 6, 1:24 AM CDT, 2 hours 56 minutes before
KSZ043-061>063-074>076-084>086-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 AM CDT (1220 AM MDT) WED MAY 065 1998

...SEVERE THUNDERSTORM WATCH NUMBER 290 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST AND WESTERN
KANSAS EXPIRED AT 1 AM CDT.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF TONIGHT.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE STILL LIKELY.  ISOLATED STRONG
STORMS...NEAR SEVERE CRITERIA...ARE POSSIBLE.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:26 PM CDTSevere Thunderstorm WarningDDCMorton44 min
May 5, 9:33 PM CDTSevere Thunderstorm WarningDDCStanton47 min
May 5, 10:20 PM CDTSevere Thunderstorm WarningDDCStanton35 min
May 5, 10:43 PM CDTSevere Thunderstorm WarningDDCGrant32 min
May 5, 11:19 PM CDTTornado WarningDDCGrant, Stevens26 min
May 6, 12:57 AM CDTSevere Thunderstorm WarningDDCHamilton33 min
May 6, 1:34 AM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 6, 1:43 AM CDTSevere Thunderstorm WarningDDCKearny62 min
May 6, 2:18 AM CDTSevere Thunderstorm WarningDDCFinney47 min
May 6, 2:41 AM CDTSevere Thunderstorm WarningDDCHaskell34 min
May 6, 2:56 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 6, 3:24 AM CDTSevere Thunderstorm WarningDDCMeade31 min
May 6, 3:34 AM CDTSevere Thunderstorm WarningDDCClark, Ford61 min
May 6, 3:27 PM CDTSevere Thunderstorm WarningDDCScott33 min
May 6, 3:39 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 6, 4:40 PM CDTSevere Thunderstorm WarningDDCFinney35 min
May 6, 4:52 PM CDTSevere Thunderstorm WarningDDCScott33 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 5:26 PM CDTSevere Thunderstorm WarningDDCScott34 min
May 6, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 6:07 PM CDTTornado WarningDDCFinney33 min
May 6, 6:20 PM CDTTornado WarningDDCGray35 min
May 6, 6:54 PM CDTTornado WarningDDCGray36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.